My boyfriend is diagnosed as bipolar, schizophrenia, borderline personality disorder and anxiety disorders. He has recently in the past year quit taking medications for it. He has tried a number of medications and none of them have worked. We have been doing research recently about the symptoms he has been having. We have found that the closest thing to his symptoms that we have found is he has been having Hypnagogic Hallucinations. He wakes up in the middle of the night freaking out. He is terrified to go to sleep. He stays up for a couple days sometimes because he is so afraid to sleep. Could this be a sleeping disorder? Or could it have something to do with the mental illnesses that he has been diagnosed with? He has been through so many medications and none of them have helped at all. Most of them have just made him almost dead inside. Just lying in bed all day and never wanting to do anything. Is there anyone else out there with these same diagnoses? and if so what helped for them? Thanks, Hannah.
Hello Hannah. It is difficult to determine what is causing your boyfriend’s sleep problems. There are many possibilities. Medications can cause sleep disturbances.
You also mentioned that he has a number of psychiatric diagnoses. The fact that he is currently not on medication may mean that he is symptomatic. Those symptoms could potentially be causing his sleep problems. Again, it is difficult to pinpoint the exact cause of the problem. There are many variables.
I would recommend that your boyfriend be evaluated by a physician. The physician can refer him to a local sleep disorder clinic. If your boyfriend has health insurance, that is a good place to start. He should also contact a psychiatrist for a thorough psychiatric evaluation.
It is also concerning that he has stopped taking his medication without supervision. I understand medications can have unpleasant side effects but it is not wise to abruptly stop taking psychiatric medications. Your boyfriend should have spoken to his psychiatrist or his prescribing physician about this before stopping the medication. The psychiatrist or physician could have advised him about the safest way to discontinue his medication.
The bottom line is that there is no easy answer to this question. Your boyfriend needs to be evaluated by medical and psychiatric professionals to determine what may be contributing to his sleep problems. Encourage him to be evaluated as soon as possible. Offer your support during this process. It can only help. I wish you well. Please take care.
Dr. Kristina Randle